As unsettling as this may sound, doctors often don't know the true causes of many of their patients' pain problems. This can be a source of real anxiety for patients and their caring spouses like yourself. In fact, it has been estimated that for low back pain, that as much as 90% of the time the causes are really unknown. Moving ahead with the recommended neurology consultation certainly sounds reasonable, but I thought it might help to know that your wife is certainly not alone in dealing with pain of uncertain causes.
Cycling is considered to be a risk factor for erectile dysfunction. The pressure caused by sitting on the bicycle seat can impede blood flow to the nerves involved with sexual activity, potentially resulting in problems with sexual function. This problem is typically also associated with numbness or tingling around the genital area. The chances of erectile dysfunction developing from cycling likely increases with prolonged riding of more than 3 hours per week.
Many other things can contribute to problems with sexual activity. Certainly, a decline in mood or problems with depression can impact libido and performance as can the use of certain antidepressants. A decline in testosterone levels can be a potential factor and may related to various factors including age.
Intimacy can be very challenging when one or both partners have chronic pain or depression, and because this is an important part of your relationship you may want to have a talk with your significant other about it and consider how to find the best help for your particular situation.View Thread
The first step is to probably discuss this problem with your gynecologist to try to learn more about why you may be having this problem as there can be many different potential causes. Research has shown that this problem is most prevalent in younger women, and that women who struggle with pain after intercourse often don't discuss this with their physician. Work with your doctor to identify potential causes and then develop a treatment plan that makes the most sense.View Thread
Using implantable devices to treat pain is a big step to take and something that you should spend a lot of time researching before moving forward with it. What I think you are describing is typically called a spinal cord stimulator. For spine problems, spinal cord stimulators are sometimes considered to treat pain in patients who have had prior spine surgery but are still struggling with poorly controlled pain. This situation is often referred to as "failed back syndrome" which is primarily a syndrome invented in the US because we do way more spine surgeries than other countries.
Spinal cord stimulation generally treats the radiating pain that goes down the leg from the back, but is often less effective in treating the pain localized to the low back itself. The technology involved is similar to what is used in pacemakers. Some of the potential complications to consider include wound infections and it is not unusual for the implanted leads (wires) to move or be positional, meaning they don't always cover the painful area. The stimulation creates a vibration sensation within the leg that can diminish pain sensations for some patients.
I hope this helps but be sure to research more and be careful about relying on manufacturer created educational videos that could be overly biased.View Thread
I'm so sorry to hear that you had this accident on your trip. For managing acute pain from a fracture, a combination of anti-inflammatory medications along with opioids like codeine, as needed, seems like a good start. There are many different types of opioids and anti-inflammatory medications to choose from. In some cases, one person may respond better to one, while somebody else may do better with something different, and it can be difficult to predict ahead of time. If you have been injured before or have had surgery in the past, and can remember names of medications that worked well for you then, then it would be reasonable to bring this up with doctors that you are seeing.
A couple of things to keep in mind before getting on the plane is that codeine can cause nausea and constipation. If you find yourself feeling queezy on the plane, sometimes a little cola can settle things down. There are stronger opioid-based pain killers that can be used, but if the codeine is working, then hopefully you will a relatively good trip home.View Thread
There is a condition that has been described as "snapping triceps syndrome" that is uncommon but associated with body building. In this condition, pain is felt along the inner part of the elbow (medial side) due to the distal part of the tricep muscle dislocating over what is called the medial epicondyle of the elbow, which is the bony part that you can feel on the inner aspect. Bending and flexing the elbow or doing push-ups and bench pressing can all bring on pain with this type of problem. In addition to the pain that you feel when working out you may also feel a snapping feeling around the elbow.
Another condition to consider that causes medial elbow pain is sometimes referred to as golfer's elbow. This is brought on by overuse of the flexor tendons of the forearm and can also cause pain around the inner portion of the elbow.
Probably the first step is to ice the area and give it some rest from the exercises or activities that seem to be aggravating it for a little while and see if the symptoms will resolve. There is a nerve that runs through that part of the elbow known as the ulnar nerve that can sometimes be affected as well. If symptoms don't improve, consider consulting with a sports medicine doctor or orthopedic specialist.View Thread
Persistent muscle pain after stopping a medication like Crestor, while probably not common, has been reported by others. The mechanisms behind these symptoms don't seem to be well understood, yet. I think a general check-up with your primary care physician, including an assessment of how your kidney is working, would be a good next step.View Thread
The most commonly reported side effect resulting in patients stopping Crestor is indeed muscle pain, also known as myalgias. Studies have shown that about 17% of patients who start taking Crestor have to go off of it because of side effects like this. The exact cause of the myalgias from Crestor is unkown, but genetic predispositions and medication interactions have been considered. In rare cases, breakdown of muscle tissue has been reported, a harmful condition known as rhabdomyolysis. The next time that you have an episode, try seeing your doctor and ask about having kidney and liver blood work done.View Thread
I think it would be valuable to talk with your doctor at your appointment about possible causes of how you developed the symptomatic radiculopathy and seeing what can be done to address some potential underlying causes. For example, your point about problems with your right knee and arch being a factor is something to look at. Alterations in body mechanics in one part of the body can certainly impact other parts over time. Perhaps further analysis of your situation could lead to options like a shoe lift, as an example.
In some settings, treatments like epidural steroid injections or acupuncture could be considered to try to reduce nerve irritation.View Thread
One thing to consider when looking at your worsening headache problem is the issue of rebound headaches. Rebound headaches are now considered to be a major contributor to difficulties with headache management. Fioricet is one of the medications considered to pose a risk for this type of problem. The theory behind rebound headaches is that a medication relieves the symptoms for a period of time, say several hours, and then the headache comes back stronger and stronger than before, creating a rebound effect.
It might be worth talking to your doctor about this and discussing alternative approaches.View Thread